



Bharalumukh, Guwahati - 781 009, Assam, India Ph: +91-361-2544560, 2518619; Fax: +91-361-2484670 Email: drgoenka@gmail.com, Website: www.ihrindia.com

## Dear Friends,

We are honoured to invite you to at Institute of Human Reproduction (IHR), Guwahati, India, on 9th November, 2008 to participate in CME on Down Syndrome.

As we all understand, Down Syndrome (DS) is the most common genetic cause of mental retardation,



occurring in 1 in 800 live births. DS patients suffer not only cognitive deficits, but also early onset Alzheimer's disease (AD), facial dysmorphology, and increased frequencies of congenital heart disease, gastrointestinal anomalies, and leukemia. Nevertheless, the life expectancy of DS individuals has improved greatly in the past 30 years, to an average of more than 50 years.

There are no measures to keep the birth defect from taking place. In such a desperate scenario, the only option left with us is to diagnose the problem as early as possible. But the confirmed diagnosis involved invasive procedures like Chorionic Villous Sampling or amniocentesis. But due its invasive natures these tests could not be performed in all pregnancies. This led to identification of women having high risk of Down syndrome baby.

The most basic screen is advanced maternal age. But Women over 35 years of age contribute only 20-30% of all babies born with Down syndrome. The great majority of affected babies are born to women under 35 years of age because a much larger number of babies are born to women in this age group. As a part of universal screening triple test was introduced in 1988. Despite of its limited sensitivity (65%) and its application only in second trimester the triple test is still surviving.



The new testing guidelines from the American College of Obstetricians and Gynecologists (ACOG) were published in the January 2007 edition of *Obstetrics & Gynecology*. These guidelines recommend that all pregnant women should be offered diagnostic and early (between weeks 11 and 14 of pregnancy) screening options, which include both Serum markers and nuchal translucency (NT).

Attaching herewith the schedule of the CME. The CME will be organized under the banner of FOGSI (MNNRRC COMMITTEE). We warmly invite you to join and to support with your contribution

Yours Sincerely

Dr. Deepak Goenka (Organising Secretary)

Dr. M.L.Goenka (Organising Chairperson)

Торіс	Time	Duration	Speaker
Genetics of Down syndrome	5:00 pm to 5:30 pm	30 min	Dr. Hema Purandarey, Consultant Genetist, Centre for Genetic Health, Mumbai
Management of Down syndrome baby	5:30 pm to 6:00 pm	30 min	Dr. J.N. Sharma, Prof & HOD, Dept. of Pediatrics GMCH, Guwahati
Ultrasound markers of Down's syndrome	6:00 pm to 6:30 pm	30 min	Dr. Shyam Baruah, Consultant Sonologist, Ekopath, Guwahati
Down Syndrome Screening	6:30 pm to 7:00 pm	30 min	Dr. Ronika Baruah, Consultant Pathologist, Ekopath, Guwahati
Amniocentesis, CVS and PGD	7:00 pm to 7:30 pm	30 min	Dr. Deepak Goenka, Consultant Gynaecologist & Infertility Specialist, IHR, Guwahati
Karyotyping, FISH and PCR	7:30 pm to 8:00 pm	30 min	Dr. Hema Purandarey, Consultant Genetist, Centre for Genetic Health, Mumbai
Chairpersons:	Dr. P.C.Kalita Prof., Dept. of O&G, GMCH, Guwahati		
Dinner 8:00 pm onwards			